MAUDE Adverse Event Report: K2M INC. MESA POLYAXIAL SCREW; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M INC. MESA POLYAXIAL SCREW; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 801-05535
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 06/12/2019
Type of Reportable Event Serious Injury
Event or Problem Description
A patient that was originally operated on in 2016, underwent revision surgery due to the patient presenting with pain.During surgery it was noted that the mesa polyaxial screw was broken.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
It was reported that a mesa polyaxial screw broke postoperatively.The patient underwent surgery on (b)(6) 2016 at levels l4-l5-s1.Approximately two years postoperatively, the patient presented pain.During removal, it was observed that the mesa polyaxial screw had fractured.The screw and all fractured components were successfully removed.The explanted hardware was not available for evaluation; however, the failure was confirmed through photos.Upon review, it was observed that the screw shank had fractured at the fifth thread distal to the screw head assembly.It was reported that the patient had already fused.According to the product insert, internal fixation devices are load sharing devices which maintain alignment until healing occurs.Implants are intended to provide temporary stabilization and removed after complete healing.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual.It is possible the failure occurred in fatigue.Screws at the most caudal level of the construct are subjected to more stress.Repeated bending motions can compound cantilever forces at the proximal screw shank, resulting in a failure of this nature.Manufacturing records were reviewed for the corresponding lot and no relevant issues were identified.Post market surveillance will continue to monitor this issue.Correction: implant: from (b)(6) 2016 to (b)(6) 2016.Explant: from (b)(6) 2019 to (b)(6) 2019.
 
Event or Problem Description

Brand Name
MESA POLYAXIAL SCREW
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key8787125
Report Number3004774118-2019-01066
Device Sequence Number16810971
Product Code NKB
UDI-Device Identifier10888857135536
UDI-Public10888857135536
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number801-05535
Device Lot NumberDJMW
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/14/2019
Supplement Date Received by Manufacturer06/14/2019
06/14/2019
10/31/2019
Initial Report FDA Received Date07/12/2019
Supplement Report FDA Received Date08/23/2019
08/23/2019
11/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age51 YR
Patient Weight71